OVERDOSE AWARENESS

OVERDOSE AWARENESS

Drug overdoses have outpaced automobile collisions as the leading cause of accidental death in the United States with sixty-six percent of drug overdoses involving opioids or prescription painkillers.   Every day over 115 people die of overdosing on opioids. 

But how do Opioids actually kill people? When someone uses opioids, the drug produces euphoric effects and at the same time, it slows your respiratory system.  As a result, most people die from not being able to get enough oxygen to feed the brain and other organs while depressing the brain’s ability to monitor and respond to high levels of carbon dioxide.  Opioids suppress all the reflexes you have to rescue yourself (Scientific American, 2018). 

Risk Factors for Overdose

  • Mixing different types of drugs, especially with opiates such as painkillers with alcohol or benzodiazepines (Xanax, Valium).
  • Taking high quality and quantity of opioids, not knowing the exact amount or what is in synthetic opioids.
  • Having a low tolerance due to recent abstinence because of incarceration, detox, or long-term treatment
  • Injecting or snorting opioids which has a faster onset of symptoms compared to taking a pill.
  • Using alone, lack of anyone to monitor quantity of use and no one is able to respond quickly.
  • Health issues including infection, liver or lung disease, and HIV.

Signs of Overdose

  • Loss of consciousness
  • Unresponsive to outside stimulus
  • Awake, but unable to talk
  • Breathing is very slow and shallow, erratic, or has stopped
  • For lighter skinned people, the skin tone turns bluish purple, for darker skinned people, it turns grayish or ashen.
  • Choking sounds, or a snore-like gurgling noise
  • Vomiting
  • Body is very limp
  • Face is very pale or clammy
  • Fingernails and lips turn blue or purplish black
  • Pulse (heartbeat) is slow, erratic, or not there at all

What to do if someone has overdosed

  • Check to see if they are responsive by rubbing your fist up and down their chest along the sternum. If they don’t wake up, give Naloxone.
  • Give the Naloxone/Narcan, insert tip into either nostril, press the plunger firmly. If no response in 2 minutes, give another dose.
  • As soon as the first dose of Narcan is administered, call 911. Make sure to clearly state the address of the overdose. 
  • Start CPR, tilt head back slightly, pinch their nose and give a breath every 5 seconds.
  • If person is revived, place in recovery position on the side, with head resting on arm, face down, and leg bent to prevent rolling on stomach.

https://youtu.be/E3M_8eILfIA

Naloxone (Narcan)– Opioid Overdose Antidote

What is Naloxone?
How do you get Naloxone?
How to use Naloxone?
What does the law say?
Georgia’s Medical Amnesty Law
What is Naloxone?

Naloxone is a medication designed to rapidly reverse opioid overdose. It is an opioid antagonist—meaning that it binds to opioid receptors and can reverse and block the effects of other opioids. It can very quickly restore normal respiration to a person whose breathing has slowed or stopped as a result of overdosing with heroin or prescription opioid pain medications. Victims of opioid overdose who receive naloxone in time are less likely to die or suffer long-term brain or tissue damage. 

How do you get Naloxone?

As of 2016, there is a standing prescription for Naloxone that allows pharmacies to dispense Naloxone without a prescription.  Therefore, you are able to go to any local pharmacy to request it.  Some insurances cover Naloxone or Narcan so ask your pharmacist. 

How to use Naloxone?

What does the law say?

The caller and the victim cannot be arrested, charged, or prosecuted for small amounts of drugs, alcohol, or drug paraphernalia if the evidence was obtained as a result of seeking medical assistance.  They can also not be violated on probation or parole.

The law also increases access to naloxone, also called Narcan. Physicians may prescribe naloxone to a family member, friend, or other person in a position to assist someone at risk of opioid overdose, and to first responders, harm reduction organizations, and pain management clinics. Pharmacists are permitted to dispense naloxone under that prescription. The physician, pharmacist, and person administering naloxone are immune from civil, criminal, and professional liability as long as they act in good faith and in compliance with the applicable standard of care.

For more information visit the Georgia Overdose Prevention at http://www.georgiaoverdoseprevention.org/

Georgia’s Medical Amnesty Law

Although most overdoses occur in the presence of others, fear of arrest and prosecution prevents many people from calling 911. Georgia’s Medical Amnesty Law protects victims and callers seeking medical assistance at drug or alcohol overdose scenes.

MILITARY

MEDICAL

STUDENTS

PARENTS

BUSINESS

EDUCATORS

COACHES

SENIORS

STAY CONNECTED


Facebook


Twitter


Envelope